MAUDE Adverse Event Report: ORTHO SOLUTIONS UK LIMITED SYSTEM 26 K-WIRE FOR 4.0MM SCREW DRILL TIP 1.6X150MM; ORTHOPAEDIC BONE WIRE

ORTHO SOLUTIONS UK LIMITED SYSTEM 26 K-WIRE FOR 4.0MM SCREW DRILL TIP 1.6X150MM; ORTHOPAEDIC BONE WIRE
Model Number OS900026-NS
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/30/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Reportedly during a talonavicular fusion procedure, two k-wire tips were identified to have broken off in the patient and retained.Potentially, the k-wires may have clashed with hardware.The k-wires are implant grade 316lvm stainless steel.
 
Additional Manufacturer Narrative
Review of the device history records confirmed that the product was supplied in conformance with ortho solutions specifications.None of the devices were returned, thus visual inspection was not undertaken.Based on the clinical information provided, it was identified that the k-wire breakage was likely attributed to the insertion of the wires in close proximity to an implanted screw, insertion without the aid of fluoroscopy is likely to have led to interference of the k-wire trajectory, causing a deflection of the wire and possibly resulting in breakage.It is also possible that the k-wire breakage occurred whilst drilling over the wire, as the deflection at the wire tip would cause an interference between the drill and wire.Thus, the root cause for the k-wire breakages is mostly attributed to use error in insertion of k-wires in the close proximity of an implanted screw without assisted imaging.K-wire fracture is an identified hazard in the risk management conducted for system 26.The root cause for the complaint is therefore due to interference with a previously implanted screw, as k-wire breakage is inevitable when subject to an interfering trajectory.The complaint does not suggest any new or emerging risks with the device when utilised in accordance to its intended use.The following conclusions were made: the root cause for the k-wire breakages is attributed to use error, via insertion of k-wires in the close proximity of an implanted screw without assisted imaging.Based on the clinical information and conformance evidenced by the dhrs, the complaint therefore does not suggest any emerging risks with the use of the device in its intended use.The issue is considered closed.However, should any new pertinent data be received, the investigation will be re-opened.
 
Event or Problem Description

Brand Name
SYSTEM 26 K-WIRE FOR 4.0MM SCREW DRILL TIP 1.6X150MM
Common Device Name
ORTHOPAEDIC BONE WIRE
Manufacturer (Section D)
ORTHO SOLUTIONS UK LIMITED
west station business park
spital road
maldon, essex, CM9 6 FF
UK  CM9 6FF
MDR Report Key9165611
Report Number3008951116-2019-00005
Device Sequence Number19535863
Product Code HTY
UDI-Device Identifier05055662955996
UDI-Public05055662955996
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K163489
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 01/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberOS900026-NS
Device Catalogue NumberOS900026-NS
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/09/2019
Supplement Date Received by Manufacturer09/09/2019
Initial Report FDA Received Date10/08/2019
Supplement Report FDA Received Date01/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;